Funnel Cloud, Adams
- When
- August 15, 1:50 PM MST to 1:53 PM MST
- Where
- Adams County, 8.77 mi NNE of Bucyrus
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -102.720
A brief funnel cloud was reported.
Showers and a few thunderstorms moved through the region. One storm produced a funnel cloud over Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers and a few thunderstorms moved through the region. One storm produced a funnel cloud over Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 1:11 PM MST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 311 PM CDT Tue Aug 15 2017 .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Aug 15 2017 Showers, and maybe an embedded thunderstorm spread across the area this afternoon and tonight, then we dry out on Wednesday. Latest surface analysis shows low pressure extending from the western portions of the central plains northward into the western Dakotas. Upper level analysis shows a broad upper trough over western U.S and Canada with circulations over Saskatchewan and the Desert southwest, with another digging shortwave trough dropping down the Pacific west coast. Closer to home, a broad southwest flow remains from the central high plains into the northern plains. Numerous impulses tracking through the flow are producing showers and thunderstorms, with the strongest activity over Nebraska and western Iowa. In western and central ND, widespread showers extend from western Grant and Sioux counties, north northeast to southern Ward county, with another smaller area from central SD to around Linton in south central ND, tracking east northeast. The highest rain totals are expected to track from just west of Bismarck Mandan, into the Turtle Mountains and the Devils lake Basin. High PWATs (1.50-1.75in) advect from central ND into the James River Valley during the late afternoon and evening. With limited CAPE it remains to be seen if we develop any thunder over the southern JRV, where we had heavy rain this past weekend. HPC continues a marginal risk of excessive rain over southeast ND, including the JRV. Convection allowing models are mixed in their solutions of convection over the JRV through the evening and point toward areas south of the ND border to having the best risk of Thunder. Will continue to monitor but at this time will not add any additional wording for heavy rain. One additional area for possible thunder late this afternoon or early evening would be the far northwest. with drier air moving in, the threat of severe storms here seems minimal. NAM/HRRR Bufkit soundings do indicate a few hours of weak CAPE with around 20 knots of bulk shear this evening. Showers taper over western and central ND this evening, and lingers over the far southern JRV into Wednesday morning. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Aug 15 2017 Warmer and drier weather in the long term period An upper level ridge is expected to push in by the end of the week. Generally, Wednesday and Thursday appear dry. A shortwave trough drops through the area on Thursday night and Friday bringing a small chance of showers and thunderstorms northwest to southeast across the area. Then another slight chance of storms Sunday. After highs in the 70s Wednesday, daytime highs are expected to be mainly in the low to mid 80s Thursday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 311 PM CDT Tue Aug 15 2017 Main impacts to aviation will continue to be widespread MVFR and IFR ceilings associated with showers and isolated thunderstorms this afternoon and evening. Stratus will linger and expand to cover much of North Dakota overnight impacting possibly all terminals, especially KBIS-KMOT-KJMS. KDIK-KISN will be on the western fringes of the stratus deck. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 1212 PM CDT Tue Aug 15 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161715- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1212 PM CDT Tue Aug 15 2017 /1112 AM MDT Tue Aug 15 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There's a chance for isolated thunderstorms today. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 funnel cloud. Local standard time, as filed.
A brief funnel cloud was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716071.